Custom Search

News

Thursday 01 December 2005

Acute hypersensitivity reaction to ferric gluconate in a premedicated patient.

By: Saadeh CE, Srkalovic G.

Ann Pharmacother 2005 Dec;39(12):2124-7

OBJECTIVE: To report a case of an acute hypersensitivity reaction to ferric gluconate in a patient premedicated with dexamethasone, diphenhydramine, and prochlorperazine. CASE SUMMARY: A 38-year-old female with persistent iron deficiency anemia was initiated on parenteral iron therapy with ferric gluconate 125 mg intravenously over 10 minutes. The patient initially tolerated this first dose well; however, she later experienced nausea, dizziness, and minor tongue swelling. On her second course of therapy, the woman was premedicated with dexamethasone, diphenhydramine, and prochlorperazine prior to the same dose of ferric gluconate infused over 30 minutes. Subsequently, the patient developed epigastric pain, nausea, swelling of her lips and tongue, and hypotension. The symptoms abated after administration of diphenhydramine, dexamethasone, morphine, cimetidine, intravenous fluids, and oxygen. She was discharged after a short stay in the emergency department observation unit. DISCUSSION: Data are limited on the relative safety of ferric gluconate compared with iron dextran. Ferric gluconate does not appear to be associated with severe life-threatening events; however, the possibility of an acute hypersensitivity reaction with this product does exist. In this case, use of the Naranjo probability scale indicated a probable relationship between the hypersensitivity reaction and ferric gluconate. CONCLUSIONS: Healthcare professionals should be aware of this serious but rare event and encouraged to further document and report these events.

Use of this site is subject to the following terms of use